e-ISSN 2147-2475
Respiratory Case Reports
Pulmonary Thromboembolism Associated with Human Chorionic Gonadotropin Misuse: A Case Report [Respir Case Rep]
Respir Case Rep. 2021; 10(2): 122-125 | DOI: 10.5505/respircase.2021.53824

Pulmonary Thromboembolism Associated with Human Chorionic Gonadotropin Misuse: A Case Report

Hülya Dirol1, Ayşe Ödemiş2, Tülay Özdemir1
1Department of Chest Diseases, Akdeniz University, Antalya, Turkey
2Department of Chest Diseases, Artvin State Hospital, Artvin, Turkey

Although many years have passed since the first speculation that Human chorionic gonadotropin (hCG) could be effective in obesity treatment, its efficacy in this regard has yet to be proven. Unfortunately, we still come encounter hCG misuse, complicated with pulmonary thromboembolism. A 54-year-old female patient with no prior medical history presented to the outpatient clinic with pleuritic chest pain, but no other respiratory symptoms. Two months earlier, she had applied to a nutrition center to lose weight and had been started on a 125 IU/day subcutaneous hCG injection and a 500 kcal/day diet. After the injections, she experienced such complaints as flushing, breast bulging and minor vaginal bleeding, despite having passed menopause. Her vital signs and all physical examinations were normal. D-dimer (610 ng/dL) was slightly elevated. Mismatched subsegmental defects were determined in a ventilation/perfusion scintigraphy. She ceased the hCG injections immediately, and anticoagulant treatment was started, continuing for 3 months, although recovery has been uneventful to date. Literature contains one case in which ischemic stroke and one case in which pulmonary thromboembolism developed during hCG misuse for weight loss. Although it has yet to be proven, similar case reports increase the suspicion that such events are somehow related with HCG. More attention should be paid to this point when encountering such cases, and urgent legal regulations regarding to the misuse of hCG as part of a diet program should be prepared.

Keywords: Pulmonary thromboembolism, human chorionic gonadotropin (hCG), obesity

Human Koryonik Gonadotropin Yanlış Kullanımı ile İlişkili Pulmoner Tromboembolizm: Olgu Sunumu

Hülya Dirol1, Ayşe Ödemiş2, Tülay Özdemir1
1Akdeniz Üniversitesi Tıp Fakültesi, Göğüs Hastalıkları Anabilim Dalı, Antalya
2Artvin Devlet Hastanesi, Göğüs Hastalıkları Kliniği, Artvin

İnsan koryonik gonadotropin (hCG)’ in obezite tedavisinde etkili olduğuna dair ilk spekülasyonların üzerinden uzun yıllar geçmiş olmasına rağmen etkinliği kanıtlanamamıştır. Ne yazık ki, pulmoner tromboembolizm ile komplike olan hCG kötüye kullanımı ile halen karşılaşmaktayız. Öncesinde bilinen bir hastalığı olmayan 54 yaşındaki kadın hasta plöritik göğüs ağrısı ile polikliniğe başvurdu. Başka solunumsal semptomu yoktu. İki ay önce kilo vermek için bir beslenme merkezine başvurmuş ve 500 kcal / gün diyetle 125 IU / gün subkutan hCG enjeksiyonuna başlamıştı. Hasta menopozda olmasına rağmen enjeksiyonlardan sonra yüzde kızarıklık, memede şişkinlik, minör vajinal kanama gibi şikayetleri gelişmişti. Vital bulguları ve fizik muayenesi normaldi. D-dimer (610 ng / dL) değeri biraz yüksek saptandı. Ventilasyon / perfüzyon sintigrafisinde mismatch subsegmental defektler görüldü. hCG enjeksiyonları hemen durduruldu. Antikoagülan tedavi başlandı. Tedaviye 3 ay devam edildi ve şimdiye kadar sorun yaşanmadı. Kilo kaybı için hCG yanlış kullanımı sırasında gelişen bir iskemik inme ve bir pulmoner tromboembolizm olgusu bildirilmiştir. Henüz kesin olmasa da benzer olgu raporları bu tür olayların bir şekilde HCG ile ilişkili olduğu şüphesini uyandırmaktadır. Mevcut olgularla bu noktaya daha fazla dikkat çekilmeli ve acilen hCG'nin diyet programı olarak kötüye kullanılmasıyla ilgili yasal düzenleme hazırlanmalıdır.

Anahtar Kelimeler: Pulmoner tromboembolizm, insan koryonik gonadotropin (hCG), obezite.





Hülya Dirol, Ayşe Ödemiş, Tülay Özdemir. Pulmonary Thromboembolism Associated with Human Chorionic Gonadotropin Misuse: A Case Report. Respir Case Rep. 2021; 10(2): 122-125

Corresponding Author: Hülya Dirol, Türkiye
Manuscript Language: English
LookUs & Online Makale